swtching from truvada to combivir
Sep 1, 2009
I've been on the same combo of meds since I started the pills 5 years ago. I have been on truvada and reyetaz boosted with norvir. I had high protein levels in my urine the last doctor visit, so she said I had to swich off of the truvade. she said switch to ziagen and I said heart attack. she said sustiva and I said nightmares. then she said combivir and I said ok ( I wasn't very aware of that one.) After somewhat educating myself about combivir I have become very afraid of the high incidence of side effects. what do you recemmend as a replacement for the truvada? I know all the meds have side effects, but I also know combivir isn't even a preferred medication anymore. thank you very much. (T-cells are 591 and I've been undetectable since I started meds)
Response from Dr. Young
Hello and thank you for your post.
First, if you truly have worsening proteinuria (protein in the urine), one would have to look carefully at the continued use of tenofovir (part of Truvada or Atripla) in your regimen. Before switching, I'd want to repeat your urine test and make sure that there were no other reversible reason for the protein, such as a simple urinary tract infection.
If confirmed, and if there are suitable alternatives, a switch to a different NRTI would be warranted.
There are two alternatives that we use in our clinic and are recommended by US- and international treatment guidelines. The first is abacavir/3TC (Epzicom, Kivexa) and the other is AZT/3TC (Combivir). Both have extensive clinical trials data and clinical experience.
You've mentioned the heart diease risk that has been associated with patients no abacavir-- data that remains controversial and fall short of proof of causality, especially in light of some of the recent data presented at the IAS meeting in South Africa. As such, if you don't have significant pre-existing heart disease risks and are genetically screened (HLA B5701 negative), I would find that Epzicom to be a very suitable alternative to your Truvada.
Combivir is another alternative, but needs twice-daily dosing and is associated with a somewhat higher rate of initial side effects. Combivir remains on treatment guidelines and is among the most commonly prescribed first-line NRTIs worldwide (though not in the US or Western Europe).
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Muscle Ache An Acute Symptom Of HIV?
- Can AIDS Be Transmitted Through Blowjob From A Prostitute?
- Bloody Pee After Anal With Condom Worried I Have HIV
- Can You Get Hep C From Kissing A Hep C Infected Person?
- Can You Get Hepatitis C From Sharing A Pipe?
- Symptoms Of Vaginal Bleeding Headache Low Back Pain Cramping
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.